The Dangers Of Overprescribing Cough Medicine To Babies
When are little ones are sick, we do anything to help them feel better... just like Singapore mum Berlinda Lum did when when her baby boy had a cough recently.
She never imagined the horrifying chain of events that followed her visit to the neighbourhood clinic to get some relief for her child's cough.
On November 22, Berlinda brought her 14-month-old baby boy to a clinic in Bedok, she states in a Give.Asia post.
The baby was prescribed Fedac syrup for his cough - the dosage prescribed was 10ml, three times a day, as you can see on the image she provides below.
When Berlinda got home, she says she followed the instructions and gave her little one the first dose of cough medicine.
Her baby "was immediately knocked out." She says, "after we went home, and feeding [sic] him with the medicine, he was completely knock [sic] out, which I thought was normal."
Soon, the mummy realised that something was not right, that her son was actually unconscious, and she rushed him to Gleneagles Hospital.
There, it was confirmed that her baby had overdosed on codeine.
Berlinda also mentions in her Give.Asia post that, "If I had given the complete dosage as per prescribed for 3 times a day @ 10ml each time, my son will [sic] die!"
According to experts, codeine is an opioide pain medication (narcotic) that is used to treat mild to moderately severe pain.
It is not safe for use in children under the age of 12 months.
Berlinda mentions in her post that her baby only regained consciousness a full day later, and even then, still appeared drowsy.
She further says, "I’ve also taken the liberty to speak to the Singapore Medical Council of reporting them, and all they ever reply is that they will take 9 months to investigate the case! I’m not sure how much damage they will have done in the 9 months if they are still operating."
Overprescribing cough medication to babies: Real dangers
In Berlinda's case, the medication was prescribed by a doctor. But often, parents buy over-the-counter cough and cold medications for their kid's cough.
However, the general consensus is that cough and cold medicines are not of much use when it comes to 'curing' a child's cough.
A problem with these medicines is that the effects are usually only studied in adults and then applied to children, even though adults and kids may not react to these medicines in the same way.
- You could accidentally give a child a dose that’s too high.
- Parents could use two different brands at the same time, not realising they contain the same ingredients.
- Parents could measure the wrong dose by mistake if they get up in the middle of the night to soothe a coughing child.
Medical experts strongly discourage parents from giving kids under four years of age over-the-counter cough medicines because of the various risks they pose. These medicines neither cure the cough nor lessen its duration.
Also, a risk of using cough suppressants is that they may prevent your child’s body from expelling phlegm, which could then accumulate and turn into bronchitis or pneumonia.
If your child is old enough and after a medical professional rules out any serious illnesses, you could try gentle home remedies to help soothe your child's cough, such as those listed in this article.
Mums and dads, when you take your little one to the doctor, remember it's okay to ask questions about medicines prescribed.
Also, it's best to always check with your doctor what the prescribed dosage is so you can double-check on this amount when you get the medicine at the pharmacy or counter.
We hope Berlinda's son has made a full recovery by now.
*Republished with permission from The Asianparent Singapore